Virginia, 2017Flooding in Virginia, May 25 to 26, 2017
May 25 to 26, 2017 · NWS LWX · 2 events in 2 counties and zones
Low pressure and an associated cold front moved across the Mid-Atlantic region during the day on May 25th. Temperatures and moisture increased across the region during the afternoon and showers and thunderstorms formed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure and an associated cold front moved across the Mid-Atlantic region during the day on May 25th. Temperatures and moisture increased across the region during the afternoon and showers and thunderstorms formed. This activity led to heavy rainfall that led to flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 25, 3:04 AM EST, 5 hours 48 minutes earlier.
Area forecast discussion, May 25, 3:04 AM EST, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
404 AM EDT Thu May 25 2017
.SYNOPSIS...Low pressure and associated cold front will move
through the area late today. Weak high pressure will return to
the area Friday night and Saturday. A warm front will stall
over the region Saturday night. A stronger cold front will cross
the region late Sunday night.
&&
.NEAR TERM /THROUGH FRIDAY/...
Low pressure is located over IN/OH this morning while an associated
cold front moves across the Appalachians. A warm front stretches
east-west across southern VA this morning. Rainfall has been
spreading northward across the Mid-Atlantic states overnight as
southerly flow transports moistures from the Gulf and Atlantic.
Stable conditions are across the Mid-Atlantic region, north of the
warm front and overrunning will continue with easterly flow in place
at the sfc.
The cold front and warm front will pivot northeastward today and low
pressure will transition to the Mid-Atlantic states. This will push
most of the moisture/steady rain off the east coast this morning and
a brief dry period is expected. As the low moves overhead and the
warm sector moves northward into the region, showers and
thunderstorms are expected to form early this afternoon. The best
shear profiles will likely be this morning while the best
instability will be this afternoon. As showers and thunderstorms
develop this afternoon some thunderstorms may become strong to
severe with the best chance early this afternoon where shear and
instability will be co-located. Activity will move east-northeast
today.
There is uncertainty as to how far north the warm sector gets today
and places near the Mason Dixon line may not see the chance for
thunderstorms until late this afternoon and by then they should be
sub-severe. Best chance for strong to severe storms will be east of
the Blue Ridge Mtns and south of I-66/MD-50 today. Gusty winds and
hail are the main threats today.
Low pressure will move to the north this evening and convection will
come to an end. A closed upper low will move overhead this evening
and the chance for showers will persist overnight. Remnants from the
upper low will persist across the region Friday however the sun
should peak out of the clouds by afternoon. The chance for showers
will persist across the Highlands through Friday afternoon. Temps
will range from the L70s across the Highlands to the U70s across the
low-lying areas Friday.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
High pressure will briefly move into the Mid-Atlantic region Fri
night-Sat morning. A warm front is expected to approach the region
during this time and clouds will increase from west to east through
Sat morning. The front will settle across the region by Sat night
and showers will return to the region by this time. Uncertainity
exists regarding onset of showers Saturday. At this time...showers
will likely move into the region from west to east through the
afternoon.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A warm front will stall over the region Saturday night and will
serve as focus for showers and t-storms. Latest Euro shows a
strong signal for a t-storm complex to roll through the region
late Sat into Sat evening. Given stationary nature of front and
potential for training convection, heavy rainfall and possible
flash flooding appear the biggest threat. Exact timing with
convection as it is typically remains far from certain, but
guidance suggest Sat afternoon and evening will be the best
chance for active wx.
A stronger cdfnt will move through Sun night with more showers
and t-storms Sun afternoon and evening. Given lack of strong
instability, heavy rainfall appears the biggest threat.
Quieter and drier weather returns for next week as low pressure
exits the region and westerly flow establishes.
&&
.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Easterly flow continues this morning with gusts around 16-20kts.
IFR/LIFR conditions expected this morning as steady rain continues
across the region. RA will become isolated to scattered after
sunrise however IFR cigs will continue through most of the morning.
Terminals will improve today mainly from south to north. CHO will
likely become MVFR/VFR this morning and MRB/BWI not until around
noon. SHRA/VCTS are expected this afternoon. Some TS may produce
hail and gusty winds. Activity moves to the north tonight and VFR
conditions tonight through Saturday.
Possible complex of t-storms will roll through the area Sat
evening with heavy rainfall the primary threat. Then, more
t-storms Sunday afternoonn as cdfnt moves through the area with
heavy rainfall again the primary threat.
&&
.MARINE...
An onshore flow will strengthen ahead of low pressure tonight.
A Small Craft Advisory is in effect for the waters. Low pressure
will move overhead today and the gradient may weaken a bit.
However...low pressure and its associated cold front will move
away from the waters tonight. W-NW winds expected on the waters
Friday and a Small Craft Advisory is in effect for all waters
Friday. The Advisory may be needed into Friday night.
Dry conditions early on Saturday before periods of showers and
thunderstorms move through Saturday night into Monday as front
stalls and moves across our region. Winds will be below the SCA
threshold Saturday into Monday.
Gradient winds should remain below SCA away from convection.
Mariners should remain alert to possible issuance of SMW's as
t-storms are forecasted.
&&
.TIDES/COASTAL FLOODING...Combination of high astronomical tides
due to a new moon and onshore flow will result in minor coastal
flooding possibly moderate flooding at Straits Point today
and tonight. Advisories have been extended through today's high
tide cycle and a coastal flood watch may become necessary for
Straits Point for tonight's high tide. A blend of latest ESTOFS
and ETSS yields a -0.1 ft surge compared to this morning's high
tide which resulted in moderate coastal flooding. Tonight's high
tide will be very close to moderate. Straight ETSS suggests more
westerly flow and negative anomalies preventing from reaching
moderate.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 11 AM EDT this morning for DCZ001.
MD...Coastal Flood Advisory until 8 PM EDT this evening for MDZ014-
018.
Coastal Flood Advisory until 6 PM EDT this evening for MDZ016-
017.
Coastal Flood Advisory until 10 AM EDT this morning for MDZ011.
VA...Coastal Flood Advisory until 6 PM EDT this evening for VAZ057.
Coastal Flood Advisory until 11 AM EDT this morning for VAZ054.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT Friday for ANZ532>534-537-
540>543.
Small Craft Advisory until 9 AM EDT this morning for ANZ530-
531-538-539.
Small Craft Advisory from 6 AM to 6 PM EDT Friday for ANZ530-
531-535-536-538-539.
Small Craft Advisory until 6 AM EDT early this morning for
ANZ535-536.
&&
SYNOPSIS...LFR
NEAR TERM...HSK
SHORT TERM...HSK
LONG TERM...LFR
AVIATION...HSK/LFR
MARINE...HSK/LFR
TIDES/COASTAL FLOODING...LFRHazardous weather outlook, May 25, 7:58 AM EST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
858 AM EDT Thu May 25 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-261000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
858 AM EDT Thu May 25 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
Showers and thunderstorms are likely this afternoon into early
this evening. The strongest storms will be capable of producing
large hail...locally damaging winds and perhaps an isolated
tornado. Special marine warnings may be required over the waters.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Multiple rounds of showers and thunderstorms are possible
Saturday afternoon into Sunday evening. The potential exists for
some of these storms to produce severe weather and flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-261000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
858 AM EDT Thu May 25 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
Showers and thunderstorms are likely this afternoon into early
this evening. The strongest storms will be capable of producing
large hail...locally damaging winds and perhaps an isolated
tornado...especially across northern Maryland...northern Virginia
and eastern West Virginia.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Multiple rounds of showers and thunderstorms are possible
Saturday afternoon into Sunday evening. The potential exists for
some of these storms to produce severe weather and flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Rockingham
- When
- May 25, 8:52 AM EST to 3:21 PM EST
- Where
- Rockingham County, 2.34 mi SSE of Mt Crawford to 2.53 mi SSE of Mt Crawford
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.340, -78.910
The stream gauge on North River at Burketown exceeded their flood stage of 11 feet and peaked at 12.32 at 11:30 EST. Fairview Road began to flood near the gauge location.
Flood, Augusta
- When
- May 25, 2:15 PM EST to May 26, 3:48 AM EST
- Where
- Augusta County, 0.88 mi SE of Mt Meridian to 0.85 mi S of Mt Meridian
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.260, -78.860
The stream gauge at Middle River at Grottoes exceeded their flood stage of 12 feet and peaked at 13.06 feet at 00:15 EST. Fields along the river began to flood. Livestock should have been moved to higher ground.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, May 25, 20171 death · 1 event
- Hail and Damaging Winds in Kansas, May 25, 2017$320,000 · 2.75 in hail · 27 events
- Coastal Flood in Maine, May 25 to 26, 2017$60,000 · 2 events
- Coastal Flood in Massachusetts, May 25 to 26, 2017$40,000 · 1 event
- Coastal Flood in New Hampshire, May 25 to 26, 2017$35,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 25, 201750 kt wind · 24 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 25, 201753 kt wind · 14 events
- Hail and Damaging Winds in Kansas, May 25, 20172 in hail · 12 events
- Hail and Damaging Winds in North Carolina, May 25, 2017$15,000 · 51 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 25, 201751 kt wind · 6 events
- Hail and Damaging Winds in Maryland, May 25, 20171 in hail · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 25, 20176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695697, 695698.